Fentanyl is a synthetic opioid that is up to 100 times more powerful than morphine. Used to treat severe chronic pain, fentanyl is commonly prescribed in the form of a transdermal patch. Because of their extremely high potency, fentanyl patches pose a serious risk to children. Here are three expert tips for safely using a fentanyl patch when there are children in the house.
Store fentanyl patches where children cannot see them.
“Infants and children are at higher risk of accidental exposure to fentanyl patches,” Bertha K. Madras, PhD, Director of McLean Hospital’s Lab of Addiction Neurobiology, tells WebMD Connect to Care. “They may think the patch is a sticker, tattoo, or bandage, as they explore by touching and tasting things within their reach.”
Therefore, it is imperative that you store fentanyl patches where children can neither see nor reach them. “Fentanyl patches are particularly dangerous if put in the mouth, or if they accidentally attach to a child's skin—especially if the sticky side of a patch (the side with fentanyl) touches their skin,” Madras adds.
Take care when disposing of fentanyl patches.
Proper disposal of used fentanyl patches is essential to preventing accidental exposure. It is not enough to throw a used patch in the trash where a child can still access it.
“Any used or unused patches that are outdated or no longer needed should be disposed of immediately through a medicine take-back program,” Madras says. “If a take-back program is not feasible, unneeded or used fentanyl patches should be disposed of by cautiously removing the adhesive backing, the sticky sides of each patch folded together to stick to itself, and the folded patches flushed down the toilet.”
Packaging and protective liners should be thrown in the trash. Be sure to wash your hands after touching a fentanyl patch.
Keep naloxone on hand.
Naloxone is an FDA-approved medication used to treat opioid overdoses. A known opioid antagonist, Naloxone binds to your body’s opioid receptors to counteract the effects of fentanyl, heroin, and other opioids.
“Naloxone can reverse an overdose when sprayed into the nose or injected, if action is taken quickly,” Madras explains. “It is a life-saving drug. Naloxone can be given to children and anyone who may have been exposed to a fentanyl patch.”
Having naloxone in the house is not a substitute for the other safeguards described in this article. Still, you should keep it on hand out of an abundance of caution.
If you suspect that a child has been accidentally exposed to a fentanyl patch, call 911 immediately.
Don’t Wait. Get Help Now.
If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.